Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 19, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jan 23, 1997, 8:09 PM CST for Red River Parish, Louisiana. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 23, 1997, 8:09 PM CST (02:09 UTC)
- Expired
- Jan 23, 1997, 9:00 PM CST
- In force
- 51 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Red River Parish, LA
The radar
The Shreveport radar (KSHV), 62 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 8:15 PM CST | Hail 1 | Hall Summit, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 23, 7:15 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 240210 RRA SVRSHV LAC081-240300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 809 PM CST THU JAN 23 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CST FOR THE FOLLOWING AREA... IN NORTHWEST LOUISIANA ...RED RIVER PARISH AT 805 PM SHREVEPORT DOPPLER WEATHER RADAR INDICATED A SHORT LINE OF SEVERE THUNDERSTORMS APPROACHING RED RIVER PARISH FROM THE WEST. THE LINE IS MOVING TOWARDS THE EAST AT 40 MPH AND WILL ENTER RED RIVER PARISH AROUND 815 PM AND MOVE THROUGH THE PARISH BY 900 PM. WINDS OF 60 MPH OR GREATER AND LARGE HAIL CAN BE EXPECTED WITH THIS LINE OF THUNDER2STORMS. NICKEL SIZE HAIL WAS REPORTED AT CARMEL IN DE SOTO PARISH WITH THIS LINE OF THUNDERSTORMS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 7:45 PM CST, 24 minutes earlier.
Area forecast discussion, Jan 23, 7:45 PM CST, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 745 PM CST THU JAN 23 1997 SVR WX RUNNING RAMPANT ACRS AREA THIS EVE. THOUGH STORMS ACRS MOST OF REGION...WORST ACTIVITY APPEARS CONCENTRATED NR WARM FNT INDICATED STILL JUST SOUTH OF A TYR-SHV-MLU LINE WHERE WINDS SHFT FM EAST TO SOUTH AND DEWPOINTS JUMP INTO LWR/MID 60S. SHV SOUNDING INDICATES HELICITIES OF 3-400 ALG FNT DUE IN PART TO BNDRY LYR EAST FLOW. ALSO...K AND TT INDECES STILL INCREASING TIL FROPA. ONLY GOOD NEWS IS THAT TOR THREAT SHOULD DIMINISH AS WARM FNT ACCELERATES NORTH. HOWEVER...SVR THREAT MAY NEED TO BE EXTENDED PAST MIDNIGHT FOR AR/LA PORTIONS. LEWP HOLDING TOGETHER IN NW LA AND EXPECT MORE SVR WX FM THAT. 3 HOUR FFG VALUES GENERALLY 2-3 INCHES FM THIS MRNG AND AS 1-2 INCHES HAVE FALLEN IN SVRL AREAS...REPEAT ACTIVITY LIKELY RESULT IN SOME MINOR FLDG. VII
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 6:38 PM CST | Tornado Warning | SHV | De Soto, Sabine | 37 min |
| Jan 23, 7:14 PM CST | Tornado Warning | SHV | De Soto, Red River | 46 min |
| Jan 23, 7:28 PM CST | Severe Thunderstorm Warning | SHV | De Soto | 32 min |
| Jan 23, 7:57 PM CST | Severe Thunderstorm Warning | SHV | De Soto | 48 min |
| Jan 23, 8:20 PM CST | Severe Thunderstorm Warning | SHV | Bienville | 40 min |
| Jan 23, 9:00 PM CST | Severe Thunderstorm Warning | SHV | Jackson | 60 min |
| Jan 23, 9:30 PM CST | Severe Thunderstorm Warning | SHV | Ouachita | 30 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.